Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 93, NWS Topeka, KS

May 9, 2016Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 6:45 PM CDT for Republic County, Kansas. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 6:45 PM CDT (23:45 UTC)
Expired
May 9, 2016, 7:30 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:45 PM CDTHAIL 1.5Belleville, KSVIA SOCIAL MEDIA
May 9, 6:47 PM CDTHAIL 1.52 E Belleville, KS
May 9, 6:54 PM CDTHAIL 2Belleville, KSRELAYED BY SOCIAL MEDIA. RADAR ESTIMATED TIME.
May 9, 6:54 PM CDTHAIL 2Sw Belleville, KSRELAYED BY SOCIAL MEDIA. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS53 KTOP 092345
SVRTOP
KSC157-100030-
/O.NEW.KTOP.SV.W.0093.160509T2345Z-160510T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BELLEVILLE...
  MOVING NORTH AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  BELLEVILLE AND MUNDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4000 9750 3975 9752 3974 9775 4000 9781
TIME...MOT...LOC 2345Z 176DEG 22KT 3982 9764 

HAIL...1.75IN
WIND...<50MPH
 
$$

GDP
3 follow-up statements
467 
WWUS53 KTOP 092352
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT MON MAY 9 2016

KSC157-100030-
/O.CON.KTOP.SV.W.0093.000000T0000Z-160510T0030Z/
REPUBLIC-
652 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL REPUBLIC COUNTY...

AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BELLEVILLE...
MOVING NORTH AT 20 MPH.

HAZARD...TWO INCH HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED WALNUT SIZE HAIL JUST
         NORTHEAST OF BELLEVILLE AT 647 PM. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE AND MUNDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4000 9750 3978 9755 3977 9771 4000 9781
TIME...MOT...LOC 2352Z 186DEG 19KT 3985 9763 

HAIL...2.00IN
WIND...<50MPH
 
$$

GDP
601 
WWUS53 KTOP 100012
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT MON MAY 9 2016

KSC157-100030-
/O.CON.KTOP.SV.W.0093.000000T0000Z-160510T0030Z/
REPUBLIC-
712 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL REPUBLIC COUNTY...

AT 712 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MUNDEN...MOVING
NORTH AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
MUNDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4000 9750 3983 9754 3988 9769 4000 9767
TIME...MOT...LOC 0012Z 201DEG 15KT 3993 9753 

HAIL...1.75IN
WIND...<50MPH
 
$$

GDP
546 
WWUS53 KTOP 100024
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT MON MAY 9 2016

KSC157-100034-
/O.EXP.KTOP.SV.W.0093.000000T0000Z-160510T0030Z/
REPUBLIC-
724 PM CDT MON MAY 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL REPUBLIC COUNTY
WILL EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.  ANOTHER
STORM NEAR NARKA IS INTENSIFYING AND MAY BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 4000 9750 3983 9754 3988 9769 4000 9767
TIME...MOT...LOC 0022Z 176DEG 22KT 3993 9753 

$$

GDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:19 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 9, 3:19 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
319 PM CDT MON MAY 9 2016

.SHORT TERM...(This Evening through Tuesday)
Issued at 319 PM CDT MON MAY 9 2016

Focus on next several hours of convection then on brief break Tues.

Severe storms will develop over the next few hours and impact much
of the area with MLCAPE of 1500-2000 J/KG with shear increasing from
NW to SE across our area from 25kts to around 45kts.  Expect mixed
modes of storms with all hazards in play.  Tornado risk appears
marginal but as usual non-zero given SE sfc flow.  Flooding and
heavy rains in local areas could actually end up being larger issue
is storms repeatedly move across same areas.

Although precip should exit by midnight the sfc low never does track
NE but instead re-develops across eastern CO as the next upper wave
approaches so look for continued SE sfc winds along with dewpoints
in the upper 50s to lower 60s through Tues but dry weather expected
at least for 24 hours.

.LONG TERM...(Tuesday Night through Monday)
Issued at 319 PM CDT MON MAY 9 2016

Upper trough moving across the Northern Plains Tuesday night and
Wednesday will bring a cold front into eastern Kansas with the
models differing slightly with the speed. Showers and thunderstorms
look to develop and move into north central Kansas late Tuesday
evening and may hold off until after midnight. The upper trough axis
will move through eastern Kansas Wednesday night and will keep a
chance of showers and thunderstorms with elevated instability and
cooler temps aloft with the upper trough. Northwest flow is expected
in the wake of the upper trough and continues through the weekend.
There are a number of waves that will move southeast out of Canada
across the area bringing a chance of showers and a few storms to the
area beginning Friday and off and on through next Monday. Best
chances for storms will be Friday then again on Sunday and Monday
where shear and instability will be favorable. Highs mainly in the
70s through Friday. A cold front moving through Friday night will
usher in cooler air for the weekend with highs in the 60s and lows
in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1213 PM CDT MON MAY 9 2016

Greatest challenge is timing of convection and impacts on TAFS.
For now will trend upward on CIGS with a tempo group late
afternoon and early evening to try and time thunderstorms.
T-storms should be out of the area by 4Z however confidence is low
on potential CIGS or VIS conds thereafter due to humid airmass and
light winds as low pressure remains stationary across KS. For now
have gone MVFR on CIGS and VIS conds with some risk for IFR.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...53
AVIATION...Omitt
Hazardous weather outlook, May 9, 11:54 AM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1154 AM CDT MON MAY 9 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-101700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1154 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY BETWEEN 2
AND 4PM. THE STORMS WILL MOVE EAST NORTHEAST ACROSS THE AREA
THROUGH THIS EVENING BRINGING THE RISK FOR LARGE HAIL...DAMAGING
WINDS AND A TORNADO OR TWO. THE RISK FOR SEVERE STORMS WILL BE
GREATEST BETWEEN 4PM AND 10PM TONIGHT.

IN ADDITION...HEAVY RAINS COULD PRODUCE FLASH FLOODING ESPECIALLY
ACROSS THOSE AREAS THAT HAVE RECEIVED HEAVY RAINS IN THE PAST 24
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE
STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY
AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4PM AND 10 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 9, 6:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             6 N GLASCO              39.45N 97.83W
05/09/2016  E0.75 INCH       CLOUD              KS   TRAINED SPOTTER

&&

JP
Local storm report, May 9, 6:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SE HANOVER              39.89N 96.88W
05/09/2016  E0.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

JP
Local storm report, May 9, 6:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 N GLASCO              39.45N 97.83W
05/09/2016  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

            NICKEL TO QUARTER

&&

JP
Local storm report, May 9, 6:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             10 SE LINN              39.58N 96.95W
05/09/2016  E0.88 INCH       WASHINGTON         KS   TRAINED SPOTTER

            MOSTLY COVERING THE GROUND

&&

JP
Local storm report, May 9, 6:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             7 N GREEN               39.53N 97.02W
05/09/2016  E1.00 INCH       CLAY               KS   TRAINED SPOTTER

&&

BB
Local storm report, May 9, 6:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             2 WNW LINN              39.70N 97.12W
05/09/2016  E2.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:12 PM CDTSpecial Weather StatementTOPLyon33 min
May 8, 8:24 PM CDTSpecial Weather StatementTOPWabaunsee36 min
May 8, 8:39 PM CDTSpecial Weather StatementTOPOsage36 min
May 8, 9:01 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage18 min
May 8, 9:56 PM CDTSpecial Weather StatementTOPRepublic49 min
May 8, 10:00 PM CDTAreal Flood AdvisoryTOPLyon, Osage3 hr
May 8, 10:05 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
May 8, 10:36 PM CDTSevere Thunderstorm WarningTOPCloud21 min
May 8, 10:44 PM CDTSpecial Weather StatementTOPRepublic46 min
May 9, 12:28 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa62 min
May 9, 1:13 AM CDTAreal Flood WarningTOPRepublic3 hr
May 9, 1:27 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington48 min
May 9, 1:37 AM CDTAreal Flood WarningTOPCloud3 hr
May 9, 1:40 AM CDTSevere Thunderstorm WarningTOPCloud, Republic25 min
May 9, 2:09 AM CDTSevere Thunderstorm WarningTOPWashington41 min
May 9, 2:45 AM CDTSpecial Weather StatementTOPCloud30 min
May 9, 5:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
May 9, 5:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington47 min
May 9, 5:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic49 min
May 9, 6:08 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington52 min
May 9, 6:10 PM CDTSevere Thunderstorm WarningTOPWashington50 min
May 9, 6:20 PM CDTSevere Thunderstorm WarningTOPClay, Washington40 min
May 9, 6:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
May 9, 6:44 PM CDTSevere Thunderstorm WarningTOPWashington46 min
May 9, 6:56 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington49 min
May 9, 6:59 PM CDTSevere Thunderstorm WarningTOPWashington31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.